Opioid-induced respiratory depression is associated with increased tidal volume variability
Background and objective: μ-agonistic opioids cause concentration-dependent hypoventilation and increased irregularity of breathing. The aim was to quantify opioid-induced irregularity of breathing and to investigate its time-course during and after an opioid infusion, and its ability to predict the severity of respiratory depression.
Methods: Twenty-three patients breathing spontaneously via a continuous positive airway pressure (CPAP) mask received an intravenous (i.v.) infusion of alfentanil (2.3 μg kg−1 min−1, 14 patients) or pirinitramide (piritramide) (17.9 μg kg−1 min−1, nine patients) until either a cumulative dose of 70 μg kg−1 for alfentanil or 500 μg kg−1 for pirinitramide had been achieved or the infusion had to be stopped for safety reasons. Tidal volumes (VT) and minute ventilation were measured with an anaesthesia workstation. For every 20 breaths, the quartile coefficient was calculated (Qeff20VT).
Results: Both the decrease of minute volume and the increase of Qeff20VT during and after opioid infusion were highly significant (P < 0.001, ANOVA). Patients in which the alfentanil infusion had to be terminated prematurely had lower minute volumes (P = 0.002, t-test) and higher Qeff20VT (P = 0.034, t-test) than those who received the complete dose. Changes in the regularity of breathing measured as Qeff20VT parallel those of minute ventilation during and after opioid infusion.
Conclusions: Opioids cause a more complicated disturbance of the control of respiration than a mere resetting to higher PCO2. Furthermore, Qeff20VT appears to predict the severity of opioid-induced respiratory depression.(Accepted March 2002)
Key Words: ANALGESICS, opioid, alfentanil, pirinitramide; RESPIRATION, pulmonary ventilation.
c1 Correspondence to: Thomas Bouillon, Department of Anaesthesiology, LUMC, P5-Q, Albinusdreef 2, 2300 RC Leiden, The Netherlands. E-mail: [email protected]; Tel: +31 71 526 2301; Fax: +31 71 526 6953